MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DISPOSABLE BL 4.5MM FR ELITE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. DISPOSABLE BL 4.5MM FR ELITE; SAW, POWERED, AND ACCESSORIES
Model Number 7210499
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Information (3190)
Date of Event 10/27/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during arthroscopic shoulder surgery, the surgeon was complaining of shedding on the shaver blade.The procedure was completed with the same device and no other complications were reported.Minor delay to clear metal shavings from joint.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10: internal complaint reference: case(b)(4).The reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A visual inspection revealed debris on the inner and outer blades.Some of the debris was reflective within the inner blade, implying metal shavings.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of the instructions for use revealed the following warnings and precautions related to the reported failure: read these instructions completely prior to use.Dyonics disposable arthroscopic blades contain magnets that may be attracted to other instrumentation when placed in direct contact.Periodic irrigation of the blade is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.Ensure that suction of 128 mmhg minimum is flowing while the instrument is running.Excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly.A review of the complaint revealed there were no patient injuries reported and no apparent patient impact based on the details provided.Therefore, no further medical assessment is warranted.A review of risk management files found that the reported failure was documented appropriately.The complaint was confirmed.Factors that could have contributed to the reported event include excessive side-loading and minimal irrigation.No containment or corrective actions are recommended at this time.

Brand Name
DISPOSABLE BL 4.5MM FR ELITE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10871705
Report Number1219602-2020-01887
Device Sequence Number16957356
Product Code HAB
UDI-Device Identifier03596010494764
UDI-Public03596010494764
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/05/2025
Device Model Number7210499
Device Catalogue Number7210499
Device Lot Number50888793
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/01/2020
Initial Date Received by Manufacturer 10/27/2020
Supplement Date Received by Manufacturer01/25/2021
Initial Report FDA Received Date11/19/2020
Supplement Report FDA Received Date01/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;